Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 201, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2006, 9:15 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2006, 9:15 PM EDT (01:15 UTC)
- Expired
- Jul 20, 2006, 9:44 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 210115 SVRCAE GAC245-SCC003-210200- /O.NEW.KCAE.SV.W.0201.060721T0115Z-060721T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 915 PM EDT THU JUL 20 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHMOND COUNTY IN EAST CENTRAL GEORGIA AIKEN COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 1000 PM EDT * AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH AUGUSTA. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEARWATER...FORT GORDON AND AUGUSTA. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3364 8187 3341 8222 3327 8198 3336 8177 $$ LM
1 follow-up statement
000 WWUS52 KCAE 210144 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 944 PM EDT THU JUL 20 2006 GAC245-SCC003-210154- /O.CAN.KCAE.SV.W.0201.000000T0000Z-060721T0200Z/ RICHMOND GA-AIKEN SC- 944 PM EDT THU JUL 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR AIKEN AND RICHMOND COUNTIES IS CANCELLED... LAT...LON 3364 8187 3341 8222 3327 8198 3336 8177 $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:04 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 20, 9:04 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 904 PM EDT THU JUL 20 2006 .SHORT TERM (REST OF TONIGHT)... CONVECTIVE ACTIVITY VERY SLOWLY WINDING DOWN THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS STRETCHES FROM JUST WEST OF AUGUSTA TO THE PEE DEE REGION AND MOVING GENERALLY TO THE SOUTH. WILL KEEP 20-30 POP IN THE ZONES UNTIL MIDNIGHT. ALSO UPDATED AIR STAGNATION ADVISORY FOR LANCASTER COUNTY FOR FRIDAY. && .PREVIOUS DISCUSSION... (ISSUED 216 PM EDT THU JUL 20 2006) SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... VERY SIMILAR SCENE THIS AFTERNOON COMPARED TO YESTERDAY AS SOME ENHANCED CUMULUS CLOUDS HAVE FORMED ALONG A WEAK SURFACE TROUGH EXTENDING FROM NEAR KFAY TO KGRD. EXPECT ISOLATED TO SCATTERED CONVECTION WILL BE PRESENT LATE THIS AFTERNOON AND EVENING UNTIL SUNSET WHEN LOSS OF DAYTIME HEATING SHOULD HELP STORMS TO DISSIPATE. GRADUAL HEIGHT FALLS WILL TAKE PLACE ON FRIDAY ACROSS THE OHIO VALLEY AND MID ATLANTIC...IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. INCREASING SOUTHERLY FLOW WILL HELP TO MOISTEN THE ATMOSPHERE MORE AS PRECIPITABLE WATER VALUES APPROACH 2 INCHES. THIS ALONG WITH DAYTIME HEATING SHOULD LEAD TO BETTER COVERAGE OF AFTERNOON CONVECTION ON FRIDAY. THE TROUGH AMPLIFIES ON SATURDAY INTO SUNDAY AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN OHIO VALLEY INTO SOUTHERN NEW ENGLAND. AN ASSOCIATED COLD FRONT WILL PUSH ACROSS THE MOUNTAINS LATE SATURDAY AND THEN STALL IN THE VICINITY OF THE FORECAST AREA ON SUNDAY. THIS WILL RESULT IN BETTER CHANCES OF PRECIPITATION FOR THE AREA. WILL CARRY HIGH CHANCE POPS ON SAT/SUN AS THE TROUGH PUSHES THROUGH WITH SURFACE BOUNDARY NEARBY. MAX TEMPERATURES WILL BE A BIT COOLER ON FRIDAY THROUGH THE WEEKEND WITH INCREASED CLOUD COVER AND INCREASED ATMOSPHERIC MOISTURE. STAYED ON THE COOLER SIDE OF MOS FOR MAX TEMPS AND CLOSE TO GUIDANCE ON OVERNIGHT LOWS. LONG TERM (MONDAY THROUGH THURSDAY)... PLENTY OF UNCERTAINTY IN THE EXTENDED REGARDING THE MEDIUM RANGE MODELS...AS GFS AND ECMWF ARE OUT OF PHASE WITH ONE ANOTHER...LEADING TO A LOW CONFIDENCE FORECAST. A LINGERING FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING FOR ANY CONVECTION NEXT WEEK AS UPPER HEIGHTS SLOWLY BUILD AS 500H FLOW BECOMES MORE ZONAL. THE BERMUDA HIGH RE-ESTABLISHES ITSELF PROVIDING CONTINUAL FLOW OF LOW LEVEL MOISTURE FROM THE SOUTH/SOUTHEAST. PRECIPITABLE WATER VALUES REMAIN AROUND 2 INCHES. THEREFORE EXPECTING DIURNALLY INDUCED POPS THROUGHOUT THE WEEK WITH THE EMPHASIS ON LATE AFTERNOON AND EARLY EVENING. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL WITH THE MOIST AIRMASS. AVIATION... SCATTERED TO BROKEN CLOUDS AROUND 6KFT WILL REMAIN ONCE AGAIN THIS AFTERNOON...AND THEN DISSIPATE SHORTLY AFTER SUNSET. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. VISIBILITIES MAY DROP BORDELINE MVFR AT KAGS AND KOGB NEAR SUNRISE. PREVIOUS DISCUSSION... (ISSUED 247 AM EDT THU JUL 20 2006) SHORT TERM (TODAY THROUGH SATURDAY)... STRONG UPPER RIDGE CENTERED OVER THE CENTRAL US TO RETROGRADE TO THE WEST THROUGH FRIDAY...WHILE TROFINESS DEVELOPS OVER THE EAST. RELATIVELY LITTLE CHANGE ANTICIPATED FOR OUR FORECAST AREA (FA) FOR TODAY. HOT TEMPS EXPECTED AGAIN...BUT HEAT INDEX VALUES NOT EXPECTED TO REACH ADVISORY LEVELS WITH DEWPOINTS MIXING DOWN INTO THE MID TO UPPER 60S THIS AFTERNOON. SOME INCREASE IN ATMOSPHERIC MOISTURE MAY INCREASE CONVECTIVE COVERAGE A LITTLE FOR FRIDAY. THE RIDGE WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY BY SATURDAY. FRONTAL BOUNDARY TO DRIFT DOWN INTO OUR FA SAT. CONTINUED INCREASE IN MOISTURE PLUS THE FRONT TO EQUAL BETTER CONVECTIVE CHANCES...WITH HIGH TEMPS NOT QUITE AS WARM. LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... MADE NO CHANGES. FRONTAL BOUNDARY STALLS OVER THE FA SUNDAY. UPPER TROUGH OVER THE EAST BEGINS TO WEAKEN AND SHIFT NORTH MONDAY...WITH BERMUDA RIDGE BEGINNING TO BUILD WESTWARD OVER THE AREA FOR THE REMAINDER OF THE FORECAST PERIOD. AVIATION... GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD WITH DRY HIGH PRESSURE CONTINUING TO DOMINATE. THE ADDED MOISTURE ASSOCIATED WITH THE NEARBY RIVERS SUPPORTS A PERIOD OF MVFR FOG AT AGS AND OGB AGAIN EARLY THIS MORNING. THE AFTERNOON AND EVENING THUNDERSTORM CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS AT THIS TIME. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY ON FRIDAY. GA...NONE. && 10
Hazardous weather outlook, Jul 20, 5:39 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 539 AM EDT THU JUL 20 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210939- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 539 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDEX VALUES WILL BE AROUND 103. THIS IS JUST BELOW HEAT ADVISORY CRITERIA. AFTERNOON THUNDERSTORMS WILL BE ISOLATED. A WIND GUST NEAR 60 MPH COULD POSSIBLY OCCUR WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY SEVERE WEATHER IS EXPECTED TO BE VERY ISOLATED. THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 20, 3:18 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL NW MCCORMICK 33.91N 82.29W
07/20/2006 E0.50 INCH MCCORMICK SC FIRE DEPT/RESCUE
PEA TO MARBLE SIZED HAIL ON HIGHWAY 28 NORTH OUTSIDE OF
MCCORMICK...HEADING TOWARDS MOUNT CARMEL.
&&
CALSpecial weather statement, Jul 20, 7:21 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 721 PM EDT THU JUL 20 2006 SCZ025-202345- EDGEFIELD- 721 PM EDT THU JUL 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT EDGEFIELD COUNTY THROUGH 745 PM EDT... AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF EDGEFIELD...OR ABOUT 19 MILES NORTH OF BELVEDERE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EDGEFIELD AND TRENTON THROUGH 745 PM EDT. GUSTY WINDS OF 35 TO 45 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED. LM
Special weather statement, Jul 20, 7:29 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 729 PM EDT THU JUL 20 2006 GAZ064-210000- COLUMBIA- 729 PM EDT THU JUL 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 800 PM EDT... AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 5 MILES WEST OF EVANS...MOVING SOUTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND MARTINEZ...GROVETOWN AND EVANS THROUGH 800 PM EDT. GUSTY WINDS OF 45 TO 55 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED. LM
Special weather statement, Jul 20, 7:56 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 756 PM EDT THU JUL 20 2006 SCZ022-210030- KERSHAW- 756 PM EDT THU JUL 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY THROUGH 830 PM EDT... AT 756 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED OVER KERSHAW COUNTY...OR ABOUT 16 MILES NORTHWEST OF CAMDEN...MOVING SOUTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND THROUGH 830 PM EDT. GUSTY WINDS OF 35 TO 45 MPH ALONG WITH BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED. LM
Local storm report, Jul 20, 8:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
842 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG GROVETOWN 33.45N 82.20W
07/20/2006 COLUMBIA GA EMERGENCY MNGR
SEVERAL TREES DOWN IN GROVETOWN.
&&
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:00 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 30 min |
| Jul 20, 8:16 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 44 min |
| Jul 20, 8:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 34 min |
| Jul 20, 8:31 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 44 min |
| Jul 20, 8:49 PM EDT | Air Stagnation Advisory | CAE | 23 hr | |
| Jul 20, 8:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 50 min |
| Jul 20, 9:02 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 43 min |
| Jul 20, 9:18 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 42 min |
| Jul 20, 9:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| Jul 21, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Columbia | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.